There are several factors during heart surgery that increase the potential for pulmonary complications postoperatively. The length of the surgery and resultant increase in the amount of needed anesthetic agents, the amount of fluids administered during the intraoperative period, and prolonged time in the supine position increase the potential for pulmonary complications. Atelectasis can be related to cardiopulmonary bypass, surfactant inhibition, and stimulation of the inflammatory response. 9 Atelectasis, as well as the inflammatory mediators, inhibits diffusion of oxygen and carbon dioxide across the alveolar capillary membrane and impairs effective gas exchange. Prolonged pump time causes fluid shifts, potentially increasing the amount of fluid in the pulmonary tissue, thus increasing the possibility of pulmonary complications. Pain caused from the sternotomy can impair breathing patterns. Some patients shiver after heart surgery and this response may lead to an increase in the carbon dioxide level or lead to lactic acidosis. Shivering may increase the body's oxygen consumption, therefore, oxygen levels should be monitored and adjusted accordingly. Shivering may be the result of the body compensating for the surgically induced hypothermia or a reaction to anesthetic agents. Shivering is usually managed by administration of sedation and neuromuscular blocking agents while the patient is being mechanically ventilated.
The most common side effect of topical corticosteroid use is skin atrophy. All topical steroids can induce atrophy, but higher potency steroids, occlusion, thinner skin, and older patient age increase the risk. The face, the backs of the hands, and intertriginous areas are particularly susceptible. Resolution often occurs after discontinuing use of these agents, but it may take months. Concurrent use of topical tretinoin (Retin-A) % may reduce the incidence of atrophy from chronic steroid applications. 30 Other side effects from topical steroids include permanent dermal atrophy, telangiectasia, and striae.